Background: Medications with methyl-prednisolone sodium succinate containing lactose, which potentially contains traces of cow's milk proteins (CMP), could cause allergic reactions or compromise treatment of acute allergic reactions in sensitized patients. Case presentation: We describe the unusual case of a one-year-old child affected by short bowel syndrome and history of severe cow's milk allergy (CMA) and anaphylactic reaction due to intravenous administration of methyl-prednisolone sodium succinate (Solu-Medrol 40 mg, Pfizer). He was admitted to our hospital for severe respiratory failure and was initially treated with methyl-prednisolone (Urbason 40 mg, Sanofi Aventis), then with methyl-prednisolone sodium succinate (Solu-Medrol 40 mg, Pfizer). After the intravenous administration of second steroid, immediate anaphylaxis was recorded and treatment was stopped. Antihistamine and epinephrine were required and symptom resolution occurred. Conclusion: Children who are highly sensitive to milk may have severe allergic reactions also after exposure to CMP through a different administration route than the oral one. Patients who have food allergies need to pay particular attention to the prescription of drugs and their formulation.
- Cow's milk allergy
- Methyl-prednisolone sodium succinate
- Short bowel syndrome
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health